Alabama, 2012Damaging Wind in Alabama, May 31, 2012
May 31, 2012 · NWS BMX · 1 event in 1 county or zone
On Thursday, May 31, isolated thunderstorms developed in response to daytime heating and increasing moisture ahead of a storm system to the west of Alabama. These storms produced isolated wind damage in Montgomery.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday, May 31, isolated thunderstorms developed in response to daytime heating and increasing moisture ahead of a storm system to the west of Alabama. These storms produced isolated wind damage in Montgomery.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 2:45 PM CST, 33 minutes earlier.
Area forecast discussion, May 31, 2:45 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT THU MAY 31 2012
.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED IN ASSOCIATION WITH AN UPPER
LEVEL TROUGH/LOW LEVEL MOISTURE AXIS/LEFTOVER BOUNDARY FROM PREVIOUS
CONVECTION/CLOUD LINE HEATING DIFFERENTIAL. THIS ACTIVITY HAS KEPT
CLOUD COVER ACROSS THE AREA TODAY LIMITING THE OVERALL INSTABILITY.
ADDITIONALLY...THIS ACTIVITY HAS DELAYED THE RETURN MOISTURE FROM
THE SOUTH. AN MCV WAS MOVING NORTHEASTWARD INTO WESTERN GEORGIA AND
THE MORE STABLE ATMOSPHERE HAS NOT INTERACTED WITH THIS FEATURE MUCH
AT ALL. THEREFORE...CAN NOT RULE OUT AN ISOLATED SEVERE STORM
ANYWHERE THIS AFTERNOON...BUT THESE SHOULD BE SOMEWHAT LIMITED TO
AREAS THAT HAVE HEATED UP SOUTH AND WEST. THE THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN.
SEVERAL LARGE SCALE AND SMALL SCALE FEATURES HAVE COMBINED TO KICK
OFF THUNDERSTORMS FROM SOUTHERN LOUISIANA TO SOUTHERN INDIANA THIS
AFTERNOON. THE AREA FROM NORTHERN MISSISSIPPI INTO NORTHEAST
ARKANSAS HAS ORGANIZED A BIT AND DAMAGING WINDS AND HAIL HAVE BEEN
REPORTED. ANOTHER AREA IN LOUISIANA REMAINS STRONG TO SEVERE WITH
ACTIVITY FILLING IN INBETWEEN THESE AREAS. ON THE CURRENT
TRAJECTORY THE STORMS WILL BEGIN MOVING INTO WESTERN ALABAMA BETWEEN
4 PM AND 7 PM. THE PREVIOUSLY MENTIONED INHIBITIONS HAVE CREATED A
GREAT CHALLENGE ON HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE
MEAN TROUGH PUSHES THE ACTIVITY THIS WAY. WILL GO WITH THE IDEA
THAT THE GREATEST SEVERE RISK WILL BE WEST OF A LINE FROM UNIONTOWN
TO ALABASTER TO ONEONTA FROM 4 PM UNTIL MIDNIGHT. EVEN WITH THE
SYNOPTIC LIFT AND HEIGHT FALLS ALOFT APPROACHING...THE STORMS
SHOULD EXHIBIT A WEAKENING TREND LATE TONIGHT. SO ALL OTHER AREAS
MAY STILL RECEIVE AN ISOLATED SEVERE STORM AT SOME POINT OVERNIGHT...
BUT THE INTENSITY SHOULD STILL OVERALL GO DOWN.
A LINGERING STRONG TO SEVERE STORM MAY STILL BE SOUTH OF INTERSTATE
20 ON FRIDAY MORNING...BUT WITH LIMITED SURFACE HEATING...COVERAGE
OF THESE STORMS WILL BE VERY LIMITED AND CONFIDENCE IS LOW. BELIEVE
THE COLD FRONT WILL PUSH EASTWARD FAR ENOUGH BY FRIDAY AFTERNOON THAT
STORMS WILL BE VERY LIMITED BY AFTERNOON TO AREAS NEAR TROY AND
EUFAULA AT BEST. REMOVED ANY MENTION INTO FRIDAY EVENING.
MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND ARE
EXHIBITING GOOD RUN TO RUN CONTINUITY. THE LARGE EAST COAST UPPER
TROUGH WILL HAVE A GREATER INFLUENCE THAN THE WESTERN RIDGE AS
MENTIONED YESTERDAY. A WEAK SURFACE FRONT ENTERS THE AREA ON MONDAY
AND VERY SLOWLY MOVES SOUTHWARD. THIS BOUNDARY MAY BE THE FOCUS OF
A FEW STORMS BUT THE AMOUNT OF AVAILABLE MOISTURE IS STILL IN
QUESTION. KEPT 15-30 POPS IN EACH PERIOD NEXT WEEK. TEMPERATURES
COOL OFF BELOW NORMAL THIS WEEKEND AND BOUNCE BACK TO JUST
ABOVE NORMAL NEXT WEEK.
75
&&
.AVIATION...
18Z TAF DISCUSSION.
A VERY COMPLICATED FORECAST WILL BE UPON US DURING THE EVENING HOURS
AND OVERNIGHT TONIGHT. FIRST...DEVELOPMENT OF SHOWERS AND STORMS
ACROSS THE WESTERN PORTION OF THE STATE WILL SLOWLY BEGIN TO MOVE
EASTWARD AND WILL AFFECT KBHM AND KEET BY 21Z WITH POSSIBLE TSRA.
THE SAME SHOWERS AND STORMS COULD BEGIN TO AFFECT KMGM AFTER 22Z. A
FEW SHOWERS AND STORMS HAVE ALSO DEVELOPED ALONG A SEABREEZE
BOUNDARY MOVING NORTHWARD INTO SOUTHEASTERN ALABAMA...AND INCLUDED A
VCTS FOR KTOI THIS AFTERNOON AS WELL. ONCE THE BATCH OF SHOWERS AND
STORMS DISSIPATES THROUGH THE EVENING HOURS WE SHOULD OBSERVE A
BREAK IN ACTIVITY UNTIL LATE THIS EVENING. UNCERTAINTY THEN
INCREASES WITH THE FORECAST DURING THE OVERNIGHT HOURS AS SHOWERS
AND STORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. AS A COLD FRONT MOVES
INTO THE STATE FROM THE NORTHWEST...LINE OF SHOWERS AND STORMS IS
ANTICIPATED TO DEVELOP OUT AHEAD OF THE FRONT. CURRENTLY...THERE IS
MUCH UNCERTAINTY AS TO WHEN THE LINE WILL DEVELOP AND THE TIMING
ASSOCIATED WITH THE STORMS IN THE TAFS. FOR NOW...WENT AHEAD AND
ADDED RA WITH VCTS FOR ALL SITES FROM 02 TO 04Z INSTEAD OF
PREVAILING TSRA FOR THE UNCERTAINTY OF THE ACTUAL THUNDERSTORM
TIMING. BASED ON WHERE THE STORMS FORM...EXPECT AMENDMENTS
THROUGHOUT THE NIGHT FOR REFINEMENTS OF TIMING FOR CERTAIN TERMINAL
LOCATIONS. WINDS WILL REMAIN FROM THE WEST AND SOUTHWEST THROUGH THE
PERIOD...AND COULD BE GUSTY WITH ANY LINE OF STORMS THAT DEVELOPS.
THE COLD FRONT LOOKS TO MOVE THROUGH FRIDAY MORNING WITH A WIND
SHIFT TO THE NORTHWEST AND WILL BE INCLUDED IN THE 00Z TAF PERIOD.
56/GDG
&&
.HYDROLOGY...
AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAIN REMAINS A
POSSIBILITY THIS AFTERNOON THROUGH EARLY FRIDAY. ISOLATED SPOTS
RECEIVED 2 TO 3 INCHES OF RAIN OVERNIGHT WHILE OTHERS MEASURED
NOTHING. EXPECTED A FAIRLY WIDESPREAD RAIN EVENT OVERNIGHT INTO
FRIDAY. AT THIS TIME IT APPEARS THAT CUMULATIVE RAINFALL TOTALS WILL
AVERAGE AROUND AN INCH OR LESS BUT LOCALIZED HIGHER AMOUNTS OF TWO
INCHES OR MORE WILL BE POSSIBLE. ONCE THE FRONT MOVES EAST OF THE
AREA DRIER AIR WILL OVERSPREAD CENTRAL ALABAMA THROUGH MUCH OF THE
WEEKEND WITH DRY CONDITIONS RETURNING. SINCE CENTRAL ALABAMA
STREAMFLOWS REMAIN LOW AT THIS TIME...WIDESPREAD FLOODING ISSUES
ARE NOT EXPECTED. BUT IF ANY AREAS RECEIVE MULTIPLE STORMS OR HEAVY
RAIN...A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES.
75/41
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 68 77 54 80 59 / 80 40 10 10 10
ANNISTON 68 79 59 81 62 / 70 40 10 10 10
BIRMINGHAM 68 78 54 81 64 / 80 30 0 10 10
TUSCALOOSA 70 79 56 83 62 / 80 20 0 10 10
CALERA 68 80 58 79 64 / 80 30 0 10 10
AUBURN 69 80 60 82 66 / 50 60 10 10 10
MONTGOMERY 70 83 60 85 65 / 60 40 10 10 10
TROY 67 82 58 84 62 / 50 60 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/75/56
Hazardous weather outlook, May 31, 12:56 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU MAY 31 2012
ALZ011>015-017>050-011900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
156 PM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF
CENTRAL ALABAMA. ANY STORM THAT DEVELOPS WILL POSE A THREAT OF
DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT COULD AFFECT WESTERN
COUNTIES AS EARLY AS 4 PM AND LAST UNTIL MIDNIGHT. THIS ACTIVITY WILL
SPREAD EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS LASTING THROUGH 6 AM FRIDAY MORNING. THE GREATEST
SEVERE STORM THREAT EXISTS WEST OF A LINE FROM UNIONTOWN...TO
ALABASTER...TO ONEONTA. THE PRIMARY THREAT IS DAMAGING STRAIGHT-
LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY
HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. SOME
WEAKENING OF STORMS IS EXPECTED AFTER MIDNIGHT...BUT ISOLATED
SEVERE STORMS ARE STILL POSSIBLE
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH 6 PM
GENERALLY FOR AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE
STORM THREAT EXISTS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO
ROANOKE. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE
WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE THREAT OF TORNADOES IS VERY LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY
THIS AFTERNOON INTO FRIDAY.
75
In the hours before
Special weather statement, May 31, 2:43 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU MAY 31 2012
ALZ042-044-312130-
LOWNDES AL-MONTGOMERY AL-
343 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 430 PM CDT...
AT 341 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR NEAR HAYNEVILLE...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
LOWNDESBORO...
CANTELOUS...
DANNELLY FIELD...
HOPE HULL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3210 8668 3234 8668 3237 8655 3234 8653
3234 8650 3236 8649 3238 8646 3239 8646
3242 8632 3223 8616
TIME...MOT...LOC 2043Z 236DEG 21KT 3224 8659
61Thunderstorm Wind, Montgomery
- When
- May 31, 3:18 PM CST
- Where
- Montgomery County, 2.38 mi SSE of Montgomery
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -86.280
Trees were blown down in several neighborhoods across Montogomery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, May 31, 20121 injured · $102,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, May 31, 2012$115,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$11,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 31, 20121 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2012$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386867.